Learn something new every day
More Info... by email
Muscimol is a psychoactive compound found in some species of Amanita mushrooms. It is one of the agents responsible for the distinctive hallucinations experienced when these mushrooms are consumed in small amounts. If consumed in high doses, it can be fatal, explaining why some Amanita species are considered poisonous and unfit for human consumption. Companies that produce compounds for biological research make a pure form for the purpose of clinical investigations.
This compound is an alkaloid that binds to GABA receptors in the brain. It has a broad scope of reaching, acting as an agonist to excite the receptors. Patients who consume muscimol will experience excitatory reactions across the brain. In low doses, this can cause hallucinations, which often take the form of lucid dreams, as rather than stimulating a single area of the brain and triggering very precise reactions, the compound spreads throughout the brain.
Exposure to muscimol will result in an imbalance of neurotransmitters and hormones in the body because cells with GABA receptors start sending false signals. Researchers studying the effects of the compound have examined its psychoactive activity along with other functions in the body. It appears to stimulate the pituitary gland and can interact with underlying conditions like Huntington's disease to cause further neurotransmitter imbalances and shifts in the patient's symptoms as the body adapts to the changes.
Research involving this compound has included studies to see if it can play a role in the treatment and control of seizures, where patients receive muscimol infusions during periods of seizure activity, along with studies on the compound's role in sleep. Patients typically wear electroencephalogram caps during research studies to allow doctors to monitor their brain activity so they can learn more about what the compound does as it moves through the brain.
In patients who consume a dangerously high amount of muscimol, as seen in cases of Amanita poisoning, symptoms like extreme hallucinations, nausea, vomiting, and coma can occur as the body goes into overload. Treatments can include attempts to empty the gut to stop the poisoning, as well as supportive care, including monitoring of a patient's liver function. It is possible to go into liver failure, requiring an organ transplant to survive the episode. Some medications appear to be effective in management of poisoning cases, although their mechanism of action is not understood. Even with treatment, a patient can die, especially if treatment is provided late.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!